Title

Classical implicit travelling wave solutions for a quasilinear convection-diffusion equation

Authors

Authors

J. Hearns;R. A. Van Gorder

Comments

Authors: contact us about adding a copy of your work at STARS@ucf.edu

Abbreviated Journal Title

New Astron.

Keywords

Convection-diffusion equation; Nonlinear partial differential equation; Travelling waves; COSMIC-RAY TRANSPORT; ENERGY; MODEL; Astronomy & Astrophysics

Abstract

We discuss classical implicit solutions to the partial differential equation u(t) = (H(u))(xx) + (G(u))(x), a general convection-diffusion PDE with particular subcases appearing in many areas of fluids and astrophysics. As an illustrative example, and to compare our results with those present in the literature, we frequently consider travelling wave solutions for the quasilinear PDE u(t) = (u(m))(xx) + (u(n))(x), which has been used to describe the flow of viscous fluids on an inclined bed and as a model of convection-diffusion processes. When n >= m > 1, this equation can be used to model the flow of a fluid under gravity through a homogeneous and isotropic porous medium. The travelling wave ODE for both the general and more specific cases have a first integral which is used to obtain an implicit solution for the travelling wave profiles. We should mention that, for some values of m, the implicit relation can be solved in closed form for explicit exact solutions. In the case of n = 2m - 1, solving the implicit relation gives a general way of obtaining the solutions found in Vanaja [Vanaja, V., 2009. Physica Scripta 80, p. 045402] where the travelling wave solutions for the cases (m,n)=(2,3) and (m,n)=(3,5) were explicitly constructed using a more complicated ansatz method. For other more complicated cases where inversion cannot be performed, we apply the method of series reversion to construct series solutions from the implicit relations. Furthermore, we deduce the dependence of travelling wave solutions on the wave speed, even in cases where the explicit exact solution cannot be found. (C) 2012 Elsevier B.V. All rights reserved.

Journal Title

New Astronomy

Volume

17

Issue/Number

8

Publication Date

1-1-2012

Document Type

Article

Language

English

First Page

705

Last Page

710

WOS Identifier

WOS:000307138100006

ISSN

1384-1076

Share

COinS